Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

May 6, 2021Hancock County, Ohio County, Kentucky

NWS Louisville, KY issued this special weather statement at May 6, 2021, 3:46 PM CDT for Hancock County, Ohio County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2021, 3:46 PM CDT (20:46 UTC)
Expired
May 6, 2021, 4:15 PM CDT
In force
29 min
Issued by
NWS Louisville, KY

Counties Hancock County, KY, Ohio County, KY

The radar

The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS83 KLMK 062046
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
346 PM CDT Thu May 6 2021

INZ089-KYZ023-024-026-062115-
Perry-Hancock-Ohio-Breckinridge-
346 PM CDT Thu May 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERRY...
HANCOCK...WEST CENTRAL BRECKINRIDGE AND CENTRAL OHIO COUNTIES...

At 346 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Grandview to near Knottsville to
Masonville. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tell City, Hartford, Hawesville, Beaver Dam, Lewisport, Cannelton,
Cloverport, Fordsville, Centertown and Troy.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3747 8711 3763 8695 3762 8692 3767 8682
      3771 8687 3774 8682 3784 8685 3784 8691
      3788 8689 3790 8692 3789 8699 3790 8699
      3802 8680 3800 8677 3802 8677 3797 8661
      3770 8661 3738 8682 3743 8710 3748 8713
TIME...MOT...LOC 2046Z 283DEG 37KT 3795 8699 3778 8699 3766 8706 

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 6, 3:32 PM CDT, 14 minutes earlier.

Area forecast discussion, May 6, 3:32 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
432 PM EDT Thu May 6 2021

.Mesoscale Update...
Issued at 432 PM EDT Thu May 6 2021

21Z surface analysis had an area of low pressure near Poplar Bluff
(KPOF) Missouri along a surface cold front extending from near South
Bend, IN southward through eastern Arkansas.  Axis of moisture and
instability was located just east of the frontal boundary. Dewpoints
had surged into the lower 50s with temperatures into the upper 50s
and lower 60s.  These temps result in about 200-500 J/Kg of MLCAPE
with 0-6km bulk shear only near 30-35 knots across far southwest KY.
Axis of highest bulk shear is displaced well to the south across
north-central Arkansas.

Across the LMK forecast area, instability rapidly drops off east of
the Natcher Parkway with very little in the way of instability or
shear once you get east of I-65.  Just looking out the window here
of the office, the Cu field is pretty flat.

Convection out ahead of the front is about to enter the LMK CWA.
High resolution models do advect some of this instability eastward
with time and it may get as far as I-65, though it appears that the
best combo of shear/instability (rather meager at that) looks to
remain south of the WK Parkway and west of I-65.  The lack of
instability is pretty evident based on the last 30 min of radar
imagery where the convective line has shown a gradual weakening as
it comes closer to the CWA.

Over the next 1-2 hours, we expect this line to continue eastward
and get closer to the I-65 corridor.  Strongest storms again look to
remain south of the WK Parkway and west of I-65.  The storms will
likely produce brief heavy downpours, wind gusts of 35-40 MPH,
lightning, and perhaps some small hail.  Some higher gusts and
perhaps some slightly larger hail could occur in stronger storms
that may approach BWG and counties along the KY/TN border.

&&

.Short Term...(This evening through Friday)
Issued at 255 PM EDT Thu May 6 2021

This afternoon associated weak sfc low was located over central IL
with its associated cold front draped southward from central IL back
into MO and norther AR. Radar was showing a convective band of
showers/t'storm from southeastern IL down to the KY/MO/IL border as
it was drifting off to the east-southeast. This is in line with the
SPC marginal/slight risk across western KY. Current analysis
continues keep the best instability to our west and south through
the evening. While the risk and confidence in severe is low, can't
completely rule out a strong storm with small hail and gusty winds.
The best chance would be west of I-65 and south of the Western
Kentucky Pkwy. Most of the activity weakens after sunset and then
skies will clear out overnight behind the passing cold front. Lows
will bottom out in the low 40s with some upper 30s across southern
IN/parts of northern KY.

We will start off dry and mostly clear tomorrow under west-
northwesterly flow aloft. Expect another unseasonably cool day with
temperatures in the low/mid 60s. Thanks to the cold air advection
aloft and associated daytime heating, forecast soundings continue to
show steep low level lapse rates in the afternoon allowing for deep
mixing creating gusty conditions. Winds could gust between 25 to 30
mph. Mid to late afternoon tomorrow another shortwave embedded in
the northwest flow will once again provide enough forcing for some
isolated to widely scattered convective showers or thunderstorm.
Given the steep low level lapse rates, low level dry air and notable
positive area above the freezing level the threat from any stronger
shower/storm would be small hail and gusty winds. Continued to keep
the highest PoPs in the Bluegrass region as well as along and north
of I-64.

.Long Term...(Friday night through Thursday)
Issued at 255 PM EDT Thu May 6 2021

Progressive pattern for most of the next 7 days will limit forecast
confidence, except that temps will continue to run solidly below
normal.

A sharp shortwave trof will be departing the region Fri evening,
with a few widely scattered showers lingering over the Bluegrass
region. We'll clear out quickly as sfc high pressure settles in over
Indiana, so we could see temps drop into the upper 30s for some on
Sat morning. If radiational cooling is effective, couldn't even rule
out some frost in the typical cold spots in the Bluegrass, but not
enough confidence to mention just yet.

Mid-level moisture return is quick to develop on Saturday as low
pressure deepens over the Plains. Rain chances start to ramp up late
in the day across south-central and west-central Kentucky, with
likely POPs Sat night where the warm front sets up. Recent model
runs are pushing that farther north into Indiana, and shifting the
QPF axis accordingly.

Widespread rain is expected Sunday into Sunday night with the sfc
low kicking eastward across either Indiana or Kentucky. The
dynamical setup would support a severe convective threat, but the
main limiting factor will be how far north instability can spread.
Won't hit the severe threat too hard given the low predictability at
this point, but it is something to think about.

QPF will be the bigger deal with this system, as rainfall totals
could reach or locally exceed 2 inches near the sfc low track. At
this point, that keeps the heaviest precip far enough north to
mitigate the flood potential. Minor areal flooding and eventually
another round of river flooding are still possible, and would be
aggravated if the QPF axis is shifted into south-central Kentucky
where the heavy rain fell this past Tuesday.

High pressure over the Upper Midwest and Great Lakes will keep the
first half of next week chilly by mid-May standards, but there is
some question of how dry we will stay as the southern stream remains
fairly active. Will keep slight chance POPs across south-central KY
on Monday and Tuesday, with a better chance across more of the area
Wed-Thu as an inverted sfc trof comes into play. Low to moderate
confidence in POPs and timing, but moderate to high confidence in
below normal temps.

&&

.Aviation...(18Z TAF Issuance)
Issued at 140 PM EDT Thu May 6 2021

IMPACTS: VFR conditions through 21z Thursday. A chance for showers
and thunderstorms beginning 20z at HNB followed by SDF and BWG.

DISCUSSION: Low pressure system is pushing through northern IL/IN/OH
this afternoon/evening with a trailing cold front that stretches
from northern IL through MO and AR. Radar is currently showing
shower/t'storm activity across southern IL/eastern MO with lighter
showers across central IN. The light precipitation will drop in
around HNB around 20/21z and push eastward while some of the
stronger showers/storms work towards BWG around 22/23z. Could see
periods of MVFR with some of the rainfall and after the frontal
passage overnight. Otherwise we will see VFR conditions.

Winds will be out of the west-southwest for the first part of the
forecast period then switching to the northwest behind the front.
Winds look to increase tomorrow, especially from SDF/LEX during the
afternoon hours with gust around 25kts.

Confidence: Medium confidence of thunderstorm occurrence and chances
for MVFR ceilings. High confidence on all other forecast elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale....MJ
Short Term...BTN
Long Term....RAS
Aviation.....BTN
Hazardous weather outlook, May 6, 2:03 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
303 PM EDT Thu May 6 2021

INZ076>079-083-084-089>092-KYZ023>032-053-061>063-070>074-071915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Larue-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-
Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Hodgenville, Morgantown, Brownsville, Horse Cave,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
and Glasgow
303 PM EDT Thu May 6 2021 /203 PM CDT Thu May 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible later this afternoon into the evening
hours, mainly west of I-65. Main hazards include brief heavy rain,
gusty winds, small hail, and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread showers and thunderstorms Saturday night through Sunday
night will bring 1 to 2 inches of rain to the area. At this time the
heaviest amounts will likely affect southern Indiana and north
central Kentucky. These rainfall amounts combined with recent heavy
rain could lead to minor flooding to end the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ033>043-045>049-054>057-064>067-075>078-081-082-071915-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond,
Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville,
Edmonton, Columbia, Jamestown, Burkesville, and Albany
303 PM EDT Thu May 6 2021 /203 PM CDT Thu May 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated showers and a few storms will be capable of gusty winds and
small hail later Friday afternoon and evening across the Bluegrass
region.

Widespread showers and thunderstorms Saturday night through Sunday
night will bring 1 to 2 inches of rain to the area. At this time the
heaviest amounts will likely affect southern Indiana and north
central Kentucky. These rainfall amounts combined with recent heavy
rain could lead to minor flooding to end the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BTN/RAS

In the hours before

Special weather statement, May 6, 3:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
346 PM CDT Thu May 6 2021

INZ089-KYZ023-024-026-062115-
Perry-Hancock-Ohio-Breckinridge-
346 PM CDT Thu May 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERRY...
HANCOCK...WEST CENTRAL BRECKINRIDGE AND CENTRAL OHIO COUNTIES...

At 346 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Grandview to near Knottsville to
Masonville. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tell City, Hartford, Hawesville, Beaver Dam, Lewisport, Cannelton,
Cloverport, Fordsville, Centertown and Troy.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3747 8711 3763 8695 3762 8692 3767 8682
      3771 8687 3774 8682 3784 8685 3784 8691
      3788 8689 3790 8692 3789 8699 3790 8699
      3802 8680 3800 8677 3802 8677 3797 8661
      3770 8661 3738 8682 3743 8710 3748 8713
TIME...MOT...LOC 2046Z 283DEG 37KT 3795 8699 3778 8699 3766 8706

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:57 AM CDTRiver Flood WarningLMKHardin, Nelson32 hr
May 6, 4:28 PM CDTSpecial Weather StatementLMKLogan47 min
May 6, 5:15 PM CDTSpecial Weather StatementLMKAllen, Barren, Simpson, Warren45 min
May 6, 5:31 PM CDTSpecial Weather StatementLMKBullitt, Hardin, Jefferson, Larue44 min
May 6, 5:41 PM CDTSpecial Weather StatementLMKGreen, Hart34 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.